Articles

The complex diagnosis of post-transfusion purpura: a case report

BJH - volume 10, issue 4, june 2019

M. van Kogelenberg PhD, N. Wietsma MD, PhD, M.R. Schaafsma MD, PhD, J.G.J. Pouwels MD, A. Brand MD, PhD, L. Porcelijn MD, PhD, J. Slomp PhD

Post-transfusion purpura (PTP) is a rare but potential lethal transfusion complication. This immune-mediated transfusion reaction can occur three to ten days after a transfusion of a product containing platelets or platelet antigens. Antibodies against human platelet antigen (HPA)-1a are most frequently identified as causal, although antibodies against other HPA antigens have been demonstrated. The rarity of PTP and its manifestation under complex clinical conditions associated with thrombocytopenia often delays the clinical and laboratory suspicion to include PTP in the differential diagnosis. The treatment mainly consists of suppression of the platelet destruction. We present a patient illustrating the typical complexity of the clinical manifestation, diagnosis and treatment of PTP.

(BELG J HEMATOL 2019;10(4):177–82)

Read more
X